Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Newport/Morehead City, NC

July 10, 2004Greene County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 10, 2004, 9:24 PM EDT for Greene County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 9:24 PM EDT (01:24 UTC)
Expired
Jul 10, 2004, 10:00 PM EDT
In force
36 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Greene County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2001 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 110124
SVRMHX
NCC079-110200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
924 PM EDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 1000 PM EDT

* AT 919 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND   DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 6 MILES   NORTH OF JASON...OR 8 MILES WEST OF SNOW 
HILL...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JASON AROUND 930 PM EDT...
  SNOW HILL AROUND 940 PM EDT...
  HOOKERTON AROUND 955 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3537 7770 3536 7780 3540 7780 3543 7783
      3557 7782 3557 7782 3545 7749 3542 7748
      3541 7749 3542 7753 3538 7756 3537 7762
      3534 7767

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:20 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 10, 7:20 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
720 PM EDT SAT JUL 10 2004

.SHORT TERM (TONIGHT)...ISOLATED STRONG THUNDERSTORMS DEVELOPED
AGAIN TODAY OVER OUR CWA. WHILE MUCH OF THAT ACTIVITY HAS
DISSIPATED...ADDITIONAL TSTMS CONTINUE OVER RAHS CWA WITH NUMEROUS
SMALL SCALE BOUNDARIES INDICATED BY THE RAH RADAR. THE NUMERICAL
MODELS NOT HANDLING THE CONVECTION WELL WITH ONLY THE GFS AND RUC IN
THE BALLPARK WITH LOCATION OF TSTMS. ELONGATED SHORTWAVE WILL DIVE
ESE ALONG THE NC/VA BORDER OVERNIGHT AND THIS SHOULD KEEP ACTIVITY
GOING FOR AWHILE...MAINLY TO OUR WEST AND NORTH. WILL RAISE POPS TO
CHC OVER OUR CSTL PLAINS COUNTIES AS SOME ACTIVITY COULD SLIP INTO
THOSE COUNTIES. WILL ALSO CONTINUE SLGT CHC POP THRU THE NIGHT FOR
THE REMAINDER OF THE CWA. NO CHANGES TO TEMPS OR OTHER FCST ELEMENTS.

&&

.LONG TERM (SUNDAY THROUGH SATURDAY)...NO CHANGES TO LONGER TERM
FCST AS FOCUS ON THE FIRST 12 HOURS THIS EVENING.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS CURRENTLY ACROSS NORTH CENTRAL
NC WILL SLOWLY MAKE THERE WAY EASTWARD. IFR CONDITIONS IN STRONGER
SHOWERS AND THUNDERSTORMS ARE POSSIBLE...THOUGH MOST CONVECTION IS
EXPECTED TO BE ISOLATED. BRIEF IFR FOG WITH VSBY AROUND 2SM POSSIBLE
BETWEEN 09Z AND 12Z. STRONG WIND GUSTS AND DOWNBURSTS ARE THE
LARGEST HAZARD. BY SUN MORNING...SKIES SHOULD BE PARTLY CLOUDY WITH
A SCT 5KFT CUMULUS CLOUDS DEVELOPING AROUND NOON. SHOWERS AND
THUNDERSTORMS ALONG THE SEA BREEZE ARE POSSIBLE ONCE AGAIN BY THE
AFTERNOON AND EARLY EVENING HOURS.

&&

.MARINE...WILL UPDATE CWF TO EXTEND SHOWERS AND TSRA AS A VORTMAX
SLIDES SE TONIGHT. INLAND LOCATIONS HAVE THE HIGHEST PROBABILITY OF
PRECIP...ALONG THE THE SOUNDS BUT WILL MENTION SLIGHT CHANCE FOR
COASTAL WATERS AS SOME MAY DRIFT OFFSHORE. OTHERWISE...NO MAJOR
CHANGES AS WINDS AND SEAS ON TRACK WITH CURRENT FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
NEWPORT  76  90  76  89 /  20  30  30  40
NEW BERN  73  91  73  89 /  20  30  30  40
HATTERAS  76  87  76  86 /  20  20  20  40
GREENVILLE  75  91  75  90 /  30  30  30  40
&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...11/COLLINS
AVIATION/MARINE...21/JAMISON
Hazardous weather outlook, Jul 10, 4:15 AM EDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
415 AM EDT SAT JUL 10 2004

NCZ029-044>047-079>081-090>095-098-103-104-110814-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
415 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

HEAT INDEX VALUES WILL REACH AROUND 105 DEGREES THIS AFTERNOON ALONG
THE HIGHWAY 17 CORRIDOR FROM JACKSONVILLE TO WASHINGTON. ISOLATED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE REGION BUT
SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. THE THUNDERSTORMS
ARE EXPECTED TO REMAIN BELOW SEVERE SUNDAY. ON MONDAY AND TUESDAY THE
THUNDERSTORMS MAY BECOME WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MLF

In the hours before

Special weather statement, Jul 10, 4:31 PM EDT, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
431 PM EDT SAT JUL 10 2004

NCZ095-098-102115-
CARTERET-ONSLOW-
431 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND CARTERET COUNTIES
UNTIL 515 PM EDT...

AT 431 PM EDT...THERE WERE STRONG THUNDERSTORMS 7 MILES NORTH OF
SWANSBORO...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR PELETIER AT 500 PM EDT...BOGUE...AND...SWANSBORO AT 510 PM
EDT...CAPE CARTERET...AND...CEDAR POINT AT 515 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BROAD CREEK...EMERALD
ISLE...HAMMOCKS BEACH AND STELLA.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

VINCENT
Special weather statement, Jul 10, 5:39 PM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
539 PM EDT SAT JUL 10 2004

NCZ093-102245-
CRAVEN-
539 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN COUNTY UNTIL 645 PM EDT...

AT 539 PM EDT...THERE WERE STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF
NEW BERN...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR RIVERDALE AT 620 PM EDT...NEUSE FOREST AT 645 PM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BRIDGETON...JAMES CITY
AND TRENT WOODS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Local storm report, Jul 10, 5:47 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
547 PM EDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             JAMES CITY              35.07N 77.02W
07/10/2004  1.75 INCH        CRAVEN             NC   EMERGENCY MNGR

            GOLF BALL SIZED HAIL REPORTED BY FIRE DEPT AND LAW
            ENFORCEMENT IN JAMES CITY AT 540 PM.

&&

VINCENT
Special weather statement, Jul 10, 8:11 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
811 PM EDT SAT JUL 10 2004

NCZ029-044-079-090-091-110215-
DUPLIN-LENOIR-GREENE-MARTIN-PITT-
811 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE...LENOIR
AND DUPLIN COUNTIES UNTIL 1015 PM EDT...

AT 811 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 50 MILES
NORTHWEST OF GREENVILLE TO 28 MILES NORTHWEST OF WARSAW...OR FROM 10
MILES WEST OF ENFIELD TO 9 MILES SOUTHEAST OF BENSON...MOVING
SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT
925 PM EDT...LA GRANGE AT 940 PM EDT...KENANSVILLE AT 945 PM EDT...
WALLACE AT 1005 PM EDT...KINSTON AT 1010 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE BEULAVILLE...SNOW HILL AND
WILLIAMSTON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Jul 10, 9:12 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
912 PM EDT SAT JUL 10 2004

NCZ029-044-079-091-110215-
LENOIR-GREENE-MARTIN-PITT-
912 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL AFFECT PITT...MARTIN...GREENE AND LENOIR
COUNTIES UNTIL 1015 PM EDT...

AT 912 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 36 MILES
NORTHWEST OF GREENVILLE TO 18 MILES NORTHWEST OF LA GRANGE...OR FROM
8 MILES SOUTH OF ENFIELD TO 7 MILES NORTHWEST OF GOLDSBORO...MOVING
EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LA GRANGE AT
950 PM EDT...SNOW HILL AT 1010 PM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE KINSTON.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:53 PM EDTFlash Flood WarningMHXCraven97 min
Jul 11, 2:32 PM EDTSevere Thunderstorm WarningMHXOnslow43 min
Jul 11, 2:41 PM EDTFlash Flood WarningMHXOnslow94 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.